Virginia, 2010Flash Flood in Virginia, August 5, 2010
August 5, 2010 · NWS LWX · 1 event in 1 county or zone
A trough of low pressure in advance of a cold front moving southeastward toward the Mid-Atlantic provided the lift to produce thunderstorms in a highly moist and unstable atmosphere. These thunderstorms dropped locally heavy rainfall, which caused an isolated flash flood in the western suburbs of metropolitan Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in advance of a cold front moving southeastward toward the Mid-Atlantic provided the lift to produce thunderstorms in a highly moist and unstable atmosphere. These thunderstorms dropped locally heavy rainfall, which caused an isolated flash flood in the western suburbs of metropolitan Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:06 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 2:06 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT THU AUG 5 2010
.SYNOPSIS...
A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THIS EVENING AS HIGH PRESSURE OFF THE COAST MAINTAINS SOUTHERLY TO
SOUTHWESTERLY WINDS IN THE MID-ATLANTIC REGION. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON IN THIS UNSTABLE AIRMASS. A
COLD FRONT WILL MOVE SLOWLY THROUGH THE MID-ATLANTIC REGION EARLY
FRIDAY. HIGH PRESSURE WILL RETURN TO THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL
10 PM THIS EVENING. HAVE CANCELLED HEAT ADVISORY WITH T-STORMS
MOVING IN THIS AFTERNOON.
CURRENT ANALYSIS SHOWS A COLD FRONT MOVING INTO THE OHIO VALLEY
WHILE AN UPPER-LEVEL LOW BUILDS FURTHER SOUTH ACROSS CANADA.
BERMUDA HIGH REMAINS OVER THE ATLANTIC AND A PRESSURE TROUGH AT
THE SURFACE REMAINS OVER OUR CWA.
BERMUDA HIGH OVER THE ATLANTIC CONTINUES TO PUMP IN PLENTY OF
MOISTURE ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 60S AND
70S. WITH SOME SUNSHINE...TEMPERATURES HAVE REACHED THE LOWER AND
MIDDLE 90S ACROSS MOST LOCATIONS...BUT COOLER IN THE MOUNTAINS.
THE HEAT AND HUMIDITY HAS CAUSED MODERATE TO HIGH AMOUNTS OF
INSTABILITY TO DEVELOP THIS AFTERNOON. LATEST MESOANALYSIS
INDICATES AROUND 1500 J/KG OF MLCAPE ACROSS THE NORTH TO NEAR 3000
J/KG ACROSS CENTRAL VIRGINIA. SHEAR PROFILES HAVE STRENGTHENED AS
THE UPPER- LEVEL LOW OVER CANADA CONTINUES TO DROP SOUTH. 0-6KM
SHEAR VALUES AROUND 30 TO 40 KNOTS ARE EXPECTED THIS AFTERNOON.
WINDS WILL REMAIN UNIDIRECTIONAL WITH HEIGHT AND WATER VAPOR
IMAGERY SHOWS MID-LEVEL DRY AIR ADVECTING INTO THE THE REGION THIS
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THE COLD FRONT THIS AFTERNOON AND THEY SHOULD INCREASE IN
COVERAGE AS THE BUILD FURTHER SOUTHEAST AND INTERACT WITH THE
PRESSURE TROUGH LATER THIS AFTERNOON INTO THIS EVENING.
MODERATE TO HIGH INSTABILITY WILL COMBINE WITH THE INCREASING
SHEAR PROFILES FOR THUNDERSTORMS TO BE CAPABLE OF PRODUCING
DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. HIGH MOISTURE
CONTENT ALSO SUGGESTS THAT THUNDERSTORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...BUT THE QUICK MOVEMENT OF STORMS SUGGESTS THAT
WIDESPREAD FLASH FLOODING IS NOT EXPECTED.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE DURING THE EARLY
AND MIDDLE AFTERNOON HOURS ACROSS THE NORTHERN AND WESTERN
CWA...AND LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE
SOUTHEASTERN PORTIONS OF THE AREA.
TSTM COMPLEX WILL BE EXITING FCST AREA EARLY TNGT. THE COLD FRONT
WILL MOVE INTO THE REGION OVERNIGHT...BUT LITTLE FORCING ALONG THE
FRONT COMBINED WITH DRY AIR ADVECTION FROM THE WEST WILL LIKELY
KEEP THINGS DRY OVERNIGHT. THE ONE EXCEPTION MAY BE ACROSS THE
VIRGINIA PIEDMONT INTO LOWER SOUTHERN MARYLAND WHERE T-STORMS MAY
HANG AROUND JUST AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE COLD FRONT WILL SLOWLY PASS TO OUR SOUTH FRIDAY AND HIGH
PRESSURE WILL BUILD TOWARD THE REGION FROM THE OHIO VALLEY. A
WEST-NORTHWEST DOWNSLOPING FLOW ALONG WITH SUNSHINE WILL CAUSE MAX
TEMPS TO TOP OFF IN THE LOWER 90S ACROSS MOST LOCATIONS...BUT IT
WILL TURN OUT LESS HUMID.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE BUILDS INTO THE MID ATLANTIC FRIDAY NIGHT AND
SATURDAY. SATURDAY IS EXPECTED TO BE A DRY DAY...WITH RELATIVELY LOW
DEWPOINTS /50S/. HIGH PRESSURE THEN MOVES OFF THE COAST BY
SUNDAY...AND RETURN FLOW WILL RE-ESTABLISH ITSELF WITH DEWPOINTS
LIKELY INCREASING BACK INTO THE 60S SUNDAY AND SUNDAY NIGHT. DESPITE
MOISTURE INCREASE...LACK/WEAK TRIGGER MEANS THAT WE WILL CONTINUE
THE DRY FORECAST PER THE NAM EVEN THROUGH THE GFS INDICATES POSSIBLE
CONVECTION DEVELOPING NEAR/WEST OF THE BLUE RIDGE.
UPPER HEIGHTS RISE FURTHER EARLY NEXT WEEK...WHICH WILL ALLOW THE
HEAT TO REBUILD. WILL HAVE TO WATCH THE NORTHEAST PERIPHERY OF THE
UPPER RIDGE AS ANY MESOSCALE SYSTEM COULD RIDE AROUND THE EDGE AND
AFFECT THE CWA. HOWEVER...CONFIDENCE IN THIS OCCURRING IS LOW ATTM
AND WILL KEEP THE EARLY WEEK FORECAST DRY AND HOT.
MODELS INDICATES HEIGHTS DROPPING TOWARD THE MID TO LATE WEEK AND
THE POSSIBILITY OF A FRONT MOVING THROUGH. THUS WILL HAVE CHANCES OF
CONVECTION BACK IN THE FORECAST...HIGHER ON THURSDAY IF A FRONTAL
BOUNDARY IS IN THE AREA AT THAT TIME.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A
COLD FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH
REDUCED VSBYS DUE TO TORRENTIAL DOWNPOURS.
THE COLD FRONT WILL PASS THROUGH OVERNIGHT INTO FRIDAY. A BRIEF
PERIOD OF MVFR VSBYS ARE POSSIBLE EARLY FRIDAY MORNING. WEST-
NORTHWEST WINDS WILL GUST AROUND 15 KNOTS FRIDAY BEHIND THE
FRONT.
HIGH PRESSURE WILL COVER THE REGION THIS WEEKEND AND INTO EARLY NEXT
WEEK FOR NO SIGNIFICANT WEATHER. A COLD FRONT WILL APPROACH DURING
THE MID WEEK.
&&
.MARINE...
PRIMARY IMPACT ON WATERS THIS AFTERNOON INTO THIS EVENING WILL BE
THUNDERSTORMS. SPECIAL MARINE WRNGS ARE LKLY AS CNVCTN WILL BE
CAPABLE OF DMGG WIND GUSTS. TORRENTIAL DOWNPOURS IN CONVECTION
WILL REDUCE VISIBILITY BELOW 2 MILES AT TIMES.
A COLD FRONT WILL PASS THROUGH THE WATERS LATE TONIGHT INTO
FRIDAY. WEST-NORTHWEST WINDS MAY APPROACH SCA CRITERIA LATER
FRIDAY MORNING AND AFTERNOON...BUT HAVE GUSTS CAPPED AROUND 15
KNOTS FOR NOW DUE TO THE RELATIVELY COOLER WATERS.
HIGH PRESSURE BUILDS OVER THE THE WATERS THIS WEEKEND AND THEN
PUSHES OFF THE COAST EARLY NEXT WEEK. A COLD FRONT WILL APPROACH
DURING THE MID WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
LASORSA/PELOQUIN
Hazardous weather outlook, Aug 5, 2:07 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU AUG 5 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCWCNLWX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
307 PM EDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCWCNLWX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Local storm report, Aug 5, 3:42 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG BURKE 38.78N 77.27W
08/05/2010 FAIRFAX VA PUBLIC
LARGE BRANCHES WERE SNAPPED ALONG ROUTE 644 FROM BURKE
TO SPRINGFIELD.
&&
EVENT NUMBER LWX1000777
BJLLocal storm report, Aug 5, 3:47 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 1 WSW WASHINGTON 38.90N 77.03W
08/05/2010 DISTRICT OF COLUMB DC BROADCAST MEDIA
TREES DOWN ON MACARTHUR BLVD
&&
EVENT NUMBER LWX1000778
WOODY!Special weather statement, Aug 5, 3:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT THU AUG 5 2010
DCZ001-MDZ009-VAZ042-052>054-052130-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
457 PM EDT THU AUG 5 2010
...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK AND FAIRFAX COUNTIES...
AT 457 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF CATHARPIN...MOVING EAST AT 25 MPH.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3901 7704 3891 7701 3887 7702 3889 7704
3889 7707 3888 7705 3873 7706 3871 7711
3873 7760 3892 7761
TIME...MOT...LOC 2057Z 276DEG 21KT 3885 7748
JRK/SMZSpecial weather statement, Aug 5, 4:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT THU AUG 5 2010
VAZ026-027-029-030-039-040-052145-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA-SHENANDOAH VA-
ROCKINGHAM VA-
506 PM EDT THU AUG 5 2010
...STRONG THUNDERSTORMS TO AFFECT MADISON...PAGE...RAPPAHANNOCK...
WARREN...SHENANDOAH AND ROCKINGHAM COUNTIES...
AT 506 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTH OF JEROME TO FORESTVILLE TO 2 MILES
NORTHEAST OF LACEY SPRING...MOVING EAST AT 35 MPH.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3892 7822 3871 7819 3849 7825 3852 7878
3872 7878 3886 7878
TIME...MOT...LOC 2106Z 270DEG 31KT 3883 7868 3872 7865
3857 7869
JRK/SMZSpecial weather statement, Aug 5, 4:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT THU AUG 5 2010
MDZ009-VAZ042-052>054-501-502-052200-
MONTGOMERY MD-NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
519 PM EDT THU AUG 5 2010
...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...MONTGOMERY...NORTHERN
FAUQUIER...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER AND FAIRFAX COUNTIES...
AT 519 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MIDDLEBURG TO 2 MILES SOUTHEAST OF GAINESVILLE TO
2 MILES SOUTHWEST OF CASANOVA...MOVING EAST AT 30 MPH.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS AS HIGH AS 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3910 7726 3879 7715 3863 7730 3860 7786
3877 7773 3899 7787
TIME...MOT...LOC 2119Z 267DEG 28KT 3898 7770 3877 7757
3864 7774
JRK/SMZSpecial weather statement, Aug 5, 4:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU AUG 5 2010
MDZ013-016-VAZ052-053-055-502-052215-
PRINCE GEORGES MD-STAFFORD VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
CHARLES MD-FAIRFAX VA-
537 PM EDT THU AUG 5 2010
...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER...CHARLES AND
FAIRFAX COUNTIES...
AT 537 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHEAST OF ADEN TO BRISTERSBURG...
MOVING EAST AT 30 MPH.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3846 7710 3849 7728 3856 7725 3849 7731
3856 7773 3878 7751 3877 7706 3874 7706
3871 7713 3862 7716 3862 7713 3868 7712
3870 7704 3877 7703 3877 7681
TIME...MOT...LOC 2137Z 277DEG 26KT 3870 7746 3859 7762
JRK/SMZFlash Flood, Fairfax
- When
- August 5, 4:45 PM EST to 5:45 PM EST
- Where
- Fairfax County, 0.54 mi E of Pender to 1.01 mi ESE of Pender
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.870, -77.360
Exit off Route 50 in vicinity of Fair Oaks Mall was impassable due to flowing water. A spotter in the area observed 2.50 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251399.